Jump to content

Mestinon - Thoughts/updates


iheartcats
 Share

Recommended Posts

I've been trying to research Mestinon as my doctor wants me to take it now...but I saw that it's contradicted in patients with asthma and can worsen asthma (something I do not want to have to deal with right now).

Also, I've read it can take a while to get used to and I don't have any time to take off work right now and sitting at work suffering doesn't sound very pleasant.

I am always very anxious about trying new medications. And this one has side effects that may affect my asthma (and even a warning of death regarding breathing muscles).

I hate going to my next appointment and saying I was too scared to start the medicine (and this has happened before)...and it may happen again!

Anyway, the dosage is 180mg/two times a day and the tablet can't be broken in two...timed release...and I worry this dosage is way too large. But it's already called into the pharmacy.

Please share any experiences you've had starting this and if anyone has asthma and takes this, what should I watch out for? And what about starting with that dosage?

Link to comment
Share on other sites

Given your asthma and sensitivities to drugs I would be very hesitant to start out that high on Mestinon. 180mg 2/day is a big dose. My doctor had wanted to eventually GET to 60mg 3/day. I have a hard time w/ drugs so I take the pediatric dose - which is a syrup - that way I can break it up into smaller amounts. I am on 20mg 3/day now. I always think it can't hurt to start slow. Good luck.

Link to comment
Share on other sites

That's my concern, too...and since you can't break the 180's, can I tell the pharmacy to cancel that order?

My appointment with the doctor is next month and I figure I've gone this long without it, what's a few more weeks?

180 twice a day does sound high, compared to what I've found in searches on the board for this. Plus the whole asthma issue.

Link to comment
Share on other sites

That is definitely a large dose, especially for just trying a new medication. I would recommend starting on as low a dose as possible; that way you can work up to what is tolerable and what works best for you. This is usually the best approach with us POTSies - everyone reacts differently to different medications, as I'm sure you know!

I have been on Mestinon for a few months, but was also told to work UP to 60mg/day. At first, I was prescribed the whole 60 mg once a day, but that gave me GI symptoms. I was able to cut my pills in half, so I now take one half (30 mg) in the morning, and am working up to adding in the other 30 mg at dinner time or so. I did try a whole pill not long ago (all 60 mg at once) and it still did not agree with me as well as splitting up the pills.

Mestinon seems to have helped most with my showers, heat intolerance, and tachycardia. It feels as though my chest palpitations are not as forceful and not as fast. Especially when I get out of the shower, I have noticed a difference in that I have a bit more energy to get through them. I'm not nearly as symptomatic, and don't have to rest as much now before drying my hair. As far as side effects, I don't know about anything asthma related. Seeing as you do have ashthma problems, though, I would be especially careful about starting off on a high dose. Some people have GI side effects, like I did. When I took the 60 mg pill at once, it sped up the digestion process and let's just say I had some icky stomach symptoms, stomach gurgling, etc.

I think eventually though, since I have done this over a period of a couple months, that I could tolerate the whole pill soon. If you work your way up in small increments by increasing the dosage every so often as it works for you, that may be the case with your higher dosage as well. Is there a doctor that you see for your asthma problem, who is familiar with your issues, and who you could ask about Mestinon as it relates to your asthma? That might be a good route to take.

Hope this helps...let me know what you end up doing!

Chrissy :blink:

Link to comment
Share on other sites

Hi!

I have asthma and have been taking mestinon since October 2004. I started with 60 mg and worked my way up, with the max being 60 mg 3 times a day. The only side effect I have is GI. Mestinon makes things run through my system very quickly - if you get my drift.

Mestinon seems to maintain my blood pressure and control my HR better.

Right now I am on Mestinon 180 TS - 1 at night. That seems to work the best for me.

The dose your doctor seems to want you to try seems really high. It seems to be twice what I am taking!

My pulmonologist actually was the one that started me on it based upon her conversations with Dr. Lowe.

The only way you know you can/can't tolerate it is to try it. BTW, what does the doctor who treats your asthma have to say? That is who you should be consulting with before starting this drug.

Most betablockers seem to be contraindicated for persons with asthma. I take Labetalol and seem to be working ok.

Good luck!

Loie

Link to comment
Share on other sites

Adding my 2 cents to start with a low dose - 30 - 60 mg - and gradually work your way up. Your GI system will need time to adjust, and only you will know the right adjustment. Like so many meds for POTS, it's a fine line between side effects and beneficial effects.

The docs are currently taking my son off Mestinon, as they're saying that the current research is suggesting that it isn't really helpful, as they had initially thought it might be. I don't think he ever felt that mestinon helped, and since he's lately been struggling with a very slow heart rate (20s) at night and what they call "sinus pauses", they took him off it more quickly than planned. Be aware that it might act synergistically with your beta blockers - which of course, is the point ;-) but that might create more of an issue w/ your asthma. And ditto - talk to your asthma doc.

Hope that you find it helpful.

Link to comment
Share on other sites

Hi there,

I also vote for starting at a lower dose. Why not just call your doctor and ask him to change the prescription. I don't think you should wait another month just for that! The side effects for me were not that bad at a small dose - I could definitely get through the day, even the first week I was taking it. I'd really encourage you to give it a try!

Link to comment
Share on other sites

I'd definitely be concerned at starting at such a high dose. I take 60mg 3 times a day (after building up to it) and still the GI effects are pretty intense (though I'd never stop taking it, because it makes me able to walk!) I also think that the asthma affects that are written about in the side effects are probably for people with Myasthenia Gravis, since that's what the drug was made for, but definitely ask your dr. Best of luck!

Link to comment
Share on other sites

I have asthma and have never had any issues with it and mestinon. My asthma is in control, though (I rarely use my inhaler, less than monthly) so I don't know if that makes a difference. I would start on a smaller dose, though! I bet the pharmacy can cancel the one that's already been called in. The only problem mestinon gave me was a bit of a stomach ache, but eating before taking it helps a lot, and it doesn't give me problems anymore. (I've been on it for about 7 months)

Meg

Link to comment
Share on other sites

I have asthma and have never had any issues with it and mestinon. My asthma is in control, though (I rarely use my inhaler, less than monthly) so I don't know if that makes a difference. I would start on a smaller dose, though! I bet the pharmacy can cancel the one that's already been called in. The only problem mestinon gave me was a bit of a stomach ache, but eating before taking it helps a lot, and it doesn't give me problems anymore. (I've been on it for about 7 months)

Meg

Thanks for this - the pharmacy was able to cancel. To start at 30 I'd have to cut a 60 in two so that will be better. I'm going to talk to my EP in a few weeks and will start it then.

I don't know how it is supposed to affect asthma. As long as I take my allergy medication + nasal spray I don't have too many asthma related issues. It's primarily exercise and/or allergy induced. I wonder, though - how do you get your asthma 'checked' (ie, how much has it improved)...especially since it rarely acts up now!

Link to comment
Share on other sites

I see an allergist once a year for a check-up. I take singulair and clarinex to keep things under control. The allergist has me do a blow test...I don't know the official name of it, but I blow into this tube that's hooked up to a machine to test my lung function. As long as I stay on my meds and stay inside when pollen and such are bad, I'm usually good. I would suggest seeing an allergist if you don't already if your asthma is bad. Then you can watch your asthma a with a specialist if you're worried about med side effects. (even though it does make for a lot of doctors!)

Meg

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...